Belfast Telegraph

Home News Health

Warnings about epilepsy drug Sodium valproate 40 years too late, say experts

By Ella Pickover

Warnings over an epilepsy drug that has harmed thousands of children worldwide should have been made in the 1970s, experts have told a hearing.

Sodium valproate is known to cause physical deformities in children whose mothers take it during pregnancy, as well as brain damage and problems such as autism.

The European Medicines Agency (EMA) said measures to reduce the risks in pregnancy "could be improved", after patients expressed their anguish over the effects of the drug.

One told the EMA hearing in London that families feel "let down" by the Government, the NHS and drug manufacturer Sanofi.

A Sanofi representative said he "empathised" with patients and family members who gave evidence to the hearing.

Catherine Cox, from the Foetal Anti-Convulsant Support Association for the UK, said warnings on the drug should have been issued to women more than 40 years ago.

Sodium valproate, which is marketed under several names including Epilim, is prescribed for epilepsy, migraine and bipolar disorder.

Babies exposed to the drug in pregnancy have a 30% to 40% risk of serious developmental disorders and an 11% risk of congenital malformations.

The most up-to-date advice from the UK's Medicines and Healthcare products Regulatory Agency (MHRA) says it should not be given to women of childbearing age or during pregnancy unless alternative treatments are ineffective or not tolerated.

Belfast Telegraph

Popular

From Belfast Telegraph